Cardiovascular Patient C


The following patient was described in the Journal of American Medical Association, 2003, volume 290 pages 2182-2189.


Doctors's Comments

Mrs B is a 60-year-old retired teacher with atrial fibrillation (AF). She is married and has 2 daughters. She lives near Boston and has commercial health insurance.

(Initially) Mrs B experienced several self-limited episodes of palpitations and throat tightness. A stress test was negative for anginal symptoms or ischemic electrocardiogram changes at a high workload; a thyroid-stimulating hormone test was within normal limits. ..(Four month later) she experienced a severe episode of palpitations and was sent to a local emergency department where she was found to be in AF .... She was treated with intravenous diltiazem and spontaneously converted to sinus rhythm. She was referred to a cardiologist, who recommended aspirin and use of a beta-blocker as needed to control palpitations. An echocardiogram showed a mildly enlarged left atrium, but was otherwise normal. A Holter monitor showed .... runs of atrial tachycardia, but no AF. (The Holter monitor records the ECG over long periods.)

(Several months later) Mrs B began to experience more frequent palpitations, .... At that point, she was having episodes once or twice weekly, lasting 8 to 10 hours. She had begun taking the beta-blocker twice daily, as instructed by her cardiologist. He recommended that anticoagulation be deferred for several years and noted that she could consider an antiarrhythmic agent such as flecainide if her symptoms became intolerable.

(nearly a year later), Mrs B was seen for a preoperative evaluation before planned cataract surgery. Although asymptomatic, she was found to be in AF with a ventricular rate of 80 to 100/min. Mrs B then began anticoagulation, monitored by nurses in her primary care physician's practice......

Her past medical history is significant for hypothyroidism (she is euthyroid with her use of levothyroxine) and hypercholesterolemia. Her current medications are warfarin , levothyroxine , and metoprolol. She drinks up to 2 glasses of wine daily; when her AF was paroxysmal, she thought wine might have contributed to her episodes of palpitations. She does not smoke, and she exercises regularly.

Mrs B's mother had coronary heart disease, coronary artery bypass surgery, AF, hypothyroidism, and a history of gastrointestinal bleeding. She died .....after a large embolic stroke. She had not been a candidate for anticoagulation because of her previous gastrointestinal bleeding.

On physical examination,... Mrs B had a blood pressure of 120/80 mm Hg. Her heart rate was approximately 100/min...... Her cardiovascular examination was otherwise unremarkable. An electrocardiogram showed AF with a ventricular rate of approximately 100/min. ........... A recent thyroid-stimulating hormone test was within normal limits;...

Mrs B is currently experiencing some mild shortness of breath with exertion and some fatigue that she attributes to her AF. After discussion of the benefits and risks with her cardiologist, she is considering elective cardioversion, followed by flecainide therapy. She hopes that sinus rhythm would improve some of the mild symptoms she has been having, and that she could stop taking warfarin if she maintains sinus rhythm.





QUESTION: What is the reason for taking a beta-blocker such as metopolol?

Answer

QUESTION: What type of drug is flecainide?

Answer

QUESTION: What is cardioversion?

Answer



Patient's Comments

It started happening during the winter a couple of years ago. I didn't notice it until I had gone to bed for the night and started to rest and relax. I felt like my heart was just pounding away. And I didn't have too many other symptoms during the day.

All of this was really compounded by the fact that my mother was very ill. She had AF and she did have a stroke. So, I could work myself up into a real tension-inducing mood. When I did feel like it was happening more, I would get more nervous about it. It's meant for your heart to be in rhythm, and mine does not appear to be in rhythm at all.

What are your chances of having a stroke if you are a real participant taking Coumadin [warfarin] indefinitely? What are the side effects over the long term? Do I want cardioversion or rate control? If I can do something that were noninvasive to have cardioversion, why not? But you know, I've already heard negative things about the effects of the drugs that [I] would have to take after. And you have no guarantee, I believe, that you would stay in rhythm for more than getting out of the hospital. Then with rate control, are they keeping your heart rate under 100? Mine is already under 100.




QUESTION: Does this patient have paroxysmal or permanent atrial fibrillation?

Answer

QUESTION: What more recent anticoagulants are now sometimes used for atrial fibrillation?

Answer



Doctor's Comments Six Years Later


Dr Singer calculated that even without taking warfarin, Mrs B faced a very low risk of stroke, less that 1% risk per year. However, noting the reassurance Mrs B received from taking warfarin, he recommended that she continue anticoagulation therapy. With regard to the long-term risks of warfarin, Dr Singer noted that Mrs B's overall good health minimized her risk of major or intracranial hemorrhage.

Citing the Atrial Fibrillation Follow-Up Investigation of Rhythm Management (AFFIRM) trial, Dr Singer explained that while cardioversion may relieve Mrs B's current symptoms, it would not prevent the effects of long-term AF. He also warned that the concomitant use of flecainide could pose risks for some patients, but for Mrs B, who has no history of structural heart disease, it could be used successfully to promote sinus rhythm.



Patient's Comments Six Years Later

I decided not to undergo cardioversion and flecainide therapy and I am happy with that decision. It has now been quite a few years since we last spoke, and I have had atrial fibrillation the whole time; I don't think that is going to change. I worry that if I went through the cardioversion procedure, I could be back in arrhythmia in 2 hours. I'm just not sure it would make much of a difference.

Because we have a history of stroke in our family, I am still taking [warfarin]. After witnessing my mother's experience, I just gobble that stuff down. I'm assuming that I'll always take [warfarin] and, up to this point, I feel lucky to have never experienced any side effects from it. It's probably doing something to my body, but I don't feel those effects at this point.

Now that I'm 66 years old, I've started thinking a lot about the future and I know I'll always worry about stroke. I always think about symptoms, but I believe that there are many aspects of a heart condition that are hard to identify by hard and fast rules. Having atrial fibrillation is a different feeling and I wish that I didn't have it all the time, but I'm lucky it's the only thing. Some days, though, I feel challenged by being aware of it and let myself get scared. I'll look in the mirror and say, "Oh my goodness, I'm having prestroke eyes today!" Reactions like that stem from my mother's experience and from awareness of my condition. I tried to explain this to my doctor...he probably thinks I'm kooky, but I think it's important for physicians to know what thoughts and fears are on a patient's mind.

Overall, I think this is a manageable condition. I think if I were much older, I might be a candidate for another procedure, but I'm not interested in doing that. I think I'm fortunate that it is as manageable as it is.




QUESTION: What are some the differences between this patient and patient B?

Answer